Minnesota, 2003

Hail in Minnesota, April 14, 2003

April 14, 2003 · NWS DLH · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 14, 2:30 PM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Apr 14, 2:30 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CDT MON APR 14 2003

SHORT TERM FOCUS IS ON CONVECTION...WITH THE LONG TERM FOCUS ON
POTENTIAL FOR MIXED WINTER PRECIPITATION.

THE MODELS DIFFER SOMEWHAT IN THEIR HANDLING OF QPF TONIGHT...
VERY TYPICALLY OF SUMMER CONVECTION. LIKE THE SPC/HPC HANDLING
OF THE THUNDERSTORM POTENTIAL VERY MUCH. SHOULD BE SOME
CONVECTIVE DEVELOPMENT DURING THE EVENING. LI FROM MSAS AT
-5 TO -7 C JUST AHEAD OF THE FRONTAL BOUNDARY. A STRENGTHENING
LOW LEVEL JET AHEAD OF THIS FRONT WILL CAUSE STRONG LOW LEVEL
CONVERGENCE IN THE VICINITY OF THE FRONT. THINK THE STORMS WILL
BE OF AN ELEVATED NATURE...DUE TO THE STRONG CAP IN PLACE. WILL
MAINTAIN ISOLATED WORDING FOR THE NW PORTION OF THE CWA...WITH
CHANCE POPS THE REST OF THE AREA.

ONLY AN ISOLATED TSRA ON TUESDAY AFTERNOON IN NW WI...AS THE
FRONT WILL STALL OUT NEAR OR JUST SOUTH OF THAT AREA. STRONG
NE WINDS WILL ALSO BE A BIG STORY...AS THEY CRANK UP IN RESPONSE
TO CYCLOGENESIS OVER THE PLAINS. COULD SEE SOME GUSTS INTO THE
40S IF THIS THING DEVELOPS AS PROJECTED.

THE SITUATION GETS A LITTLE MORE INTERESTING ON TUESDAY NIGHT AND
WEDNESDAY...AS A MASSIVE UPPER LEVEL STORM HEADS NORTHEAST OUT
OF THE PLAINS. THE MODELS STRONGLY DIFFER...WITH AVN BRINGING HEAVY
PRECIPITATION QUICKLY NORTHWARD THROUGH OUR CWA TUESDAY NIGHT...AND
ETA MAINTAINING A DRY FORECAST FOR OUR NORTHERN CWA. WITH THIS
SAID...WILL HAVE TO AGREE WITH HPC AND GO WITH A COMPROMISE SOLUTION
BETWEEN ETA AND CANADIAN...AS ETA HAS BEEN TRENDING FARTHER NORTH
WITH SUCCESSIVE MODEL RUNS. AM A BIT CONCERNED THAT THERE MAY BE
SOME ICE TUESDAY NIGHT...BUT WITH TEMPERATURES IN THE 80S TODAY...
THE GROUND WILL BE QUITE WARM. STILL...WITH STRONG CAA FROM THE
NE...THERE DEFINITELY COULD BE SOME ICE. WILL PLAY IT WITH A MIX FOR
NOW...WITH THE HOPES THAT THE MODELS HAVE A BETTER HANDLE ON THE
SITUATION WITH SUBSEQUENT MODEL RUNS. WILL BE A MAJOR BATTLE BETWEEN
THE STORM IN THE PLAINS WITH ALL ITS GULF MOISTURE AND THE EXTREMELY
DRY HUDSON BAY HIGH.

TEMPS ARE QUITE TRICKY...ALTHOUGH MOS GUIDANCE NOT TOO FAR APART.
WILL ONLY MAKE SOME MINOR CHANGES THERE.

.DLH...NONE.

DAP
Hazardous weather outlook, Apr 14, 6:18 AM CST, 16 hours 57 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
718 AM CDT MON APR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP ALONG AN ADVANCING TROUGH
THIS AFTERNOON OR EVENING.  THERE IS A SLIGHT CHANCE THAT SUCH
THUNDERSTORMS WILL PRODUCE LARGE HAIL AND DAMAGING WINDS ACROSS
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN DURING THIS TIME.
THUNDERSTORMS ARE ALSO ACCOMPANIED BY LIGHTNING...WHICH IS
DANGEROUS IF IT STRIKES THE SURFACE.

A COMBINATION OF TEMPERATURES IN THE UPPER 70S...WINDS OF 15 TO 20
MPH...AND RELATIVE HUMIDITIES IN THE 25 TO 30 PERCENT RANGE WILL
CREATE A FIRE HAZARD CLOSE TO BUT LESS SEVERE THAN THOSE NEEDED
FOR A RED FLAG WARNING IN AREAS OF MINNESOTA WEST AND SOUTH OF
DULUTH...AND IN NORTHWEST WISCONSIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF ACCUMULATING SNOW IN SOME AREAS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS MAY BE NEEDED IF SEVERE THUNDERSTORMS
DEVELOP LATE THIS AFTERNOON OR THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

EOM

The radar

The Duluth radar (KDLH), 108 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, St. Louis

When
April 14, 11:15 PM CST
Where
St. Louis County, 7 mi W of Tower
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
47.800, -92.433

Hail, St. Louis

When
April 14, 11:20 PM CST
Where
St. Louis County, 22 mi ENE of Hibbing
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.533, -92.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352471, 5352794.